Extreme Cold/Wind Chill, West Polk
- When
- December 20, 3:18 PM CST to December 21, 11:04 AM CST
- Where
- West Polk forecast zone
- Reported by
- Mesonet
- Coordinates
- 47.774, -96.402 (the zone’s center; the record gives no point)
After the winter storm event ended on Saturday (20th), northwest winds remained brisk as surface low pressure intensified over the Great Lakes. With temperatures remaining below zero, wind chill readings ranged from 40 below to 50 below zero.
Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FGF wrote it up.
After the winter storm event ended on Saturday (20th), northwest winds remained brisk as surface low pressure intensified over the Great Lakes. With temperatures remaining below zero, wind chill readings ranged from 40 below to 50 below zero.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Dec 20, 12:02 PM CST, 3 hours 16 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
1202 PM CST SAT DEC 20 2008
.SHORT TERM...
VERY BUSY MORNING...BUT COORDINATION WITH WFO BISMARCK AND CURRENT
RADAR/OBS INDICATE SNOW ENDING IN ERN ND CURRENTLY...WITH ONLY
LINGERING LIGHT SNOW IN THE VALLEY THIS AFTN...BUT MOST IF NOT ALL
SNOW ACCUM IS DONE WITH AT LEAST UNTIL LATER TONIGHT WHEN UPPER
LOW DRIFTS SOUTHEAST OUT OF AREA AND SNOW ON NORTHERN EDGE OF
UPPER LOW MOVES THRU. SNOW REPORTS INDICATE WIDESPREAD 5 INCHES OF
ACCUM IN MOST AREAS SO FAR. WITH SNOW ENDING IN ERN ND...CONCERN
SHIFTS TO WIND POTENTIAL AND BLOWING SNOW ISSUES. SO FAR REALLY
HAVENT SEEN ANY OF THAT MUCH WITH STRONGEST WINDS DOWN INTO WRN
IOWA/SE SD/ERN NEBRASKA. OBS INDICATE GUSTS TO 25 KTS AT TIMES IN
ERN ND AND CALLS TO SPOTTERS/SHERIFF OFFICERS INDICATE LOCAL 1/2
TO 1SM VSBY IN OPEN COUNTRY IN BLOWING SNOW....BUT DRIFTING MORE
OF A PROBLEM FOR ROAD CREWS THAN VSBY ISSUES. THUS WINTER STORM
WARNING IDEA SEEMS TO HAVE ENDED AND LIKELY BETTER REPLACED WITH A
WINTER WX ADVISORY FOR COMBO OF SOME BLOWING/DRIFTING SNOW AND LOW
WIND CHILLS. NOW WIND CHILLS WILL DROP VERY CLOSE TO WARNING
CRITERIA TONIGHT AND MAY NEED TO JUMP INTO W.C. WARNING BUT ALL
THIS DEPENDS ON WIND SPEEDS WHICH MODELS HAVE BEEN A BIT HIGH ON
IT SEEMS.
WILL MAINTAIN WINTER STORM WARNING IN NW/WCNTRL MN AREAS MAIN SNOW
STILL GOING ON AND MODELS INDICATE BACKEDGE OF SNOW TO LINGER IN
THE VALLEY TONIGHT WITH -SN OVER NW MN INTO SUNDAY MORNING. WITH
WINDS THERE NOT AS BAD MAY BE OK TO LEAVE WINTER STORM WARNING IN
MN SIDE OF CWA THRU THE NIGHT TO MAKE THINGS SIMPLE.
.AVIATION...
1700 UTC RADAR/SATELLITE SHOWS BACK EDGE OF SNOW/LOW CLOUDS FROM
CYBR TO KDVL TO KJMS...MOVING SLOWLY TO THE EAST-NORTHEAST. CURRENT
SNOW BAND LOOKS TO MOVE THROUGH VALLEY AIRFIELDS BY 20-21 UTC THIS
AFTERNOON...BUT AREAS OF SNOW ACROSS SOUTHERN MANITOBA MAY PIVOT
SOUTHWARD ACROSS THE NORTHERN VALLEY AND PORTIONS OF NORTHWEST
MINNESOTA LATER TODAY. FOR NOW...WILL REMOVE MENTION OF -SN FROM WEST
TO EAST BEGINNING THIS AFTERNOON. NORTHWEST WIND EXPECTED TO
INCREASE THIS AFTERNOON... ESPECIALLY ALONG AND WEST OF RED RIVER
VALLEY...SO EXPECT TO SEE CONTINUED REDUCED VISIBILITY DUE TO BLSN.
MVFR/IFR CIGS IN -SN EXPECTED TO GRADUALLY IMPROVE FROM WEST TO
EAST...BUT POOR CONDITIONS EXPECTED THE REST OF THE DAY AT KBJI AND
SURROUNDING AIRFIELDS.
.PREV DISCUSSION... /ISSUED 230 AM CST SAT DEC 20 2008/
FORECAST CHALLENGE CONTINUES TO BE EVOLVING WINTER STORM. MODELS ALL
IN REAL GOOD AGREEMENT WITH EVENT AND WILL USE BLEND FOR FORECAST.
WAVE LIFTING THROUGH N CENTRAL US INTERACTING WITH SFC INVERTED
TROUGH CURRENTLY OVER WESTERN FA PRODUCING ENHANCED AREA OF SN FROM
VALLEY WEST WHICH WILL CONTINUE TO SPREAD EAST AS TROUGH MOVES INTO
MN THIS MORNING. LIFT MAXIMIZED OVER WESTERN FA TIL 12Z AND VALLEY
REGION CLOSE TO 18Z. AS TROUGH SHIFTS INTO MN NORTHERN PORTION OF
TROUGH AXIS ROTATES SOUTHWARD THROUGH MN ALLOWING FOR LONGER
DURATION OF SUSTAINED LIFT/CONVERGENCE WITH END RESULT OF HIGHER
SNOW AMOUNTS. OVERALL CURRENT HEADLINES IN GOOD SHAPE AND WILL KEEP
ALL HEADLINES AS IS. MAIN PUSH OF COLD ADVECTION REACHES WESTERN FA
BY 12Z AND THROUGH ALL BUT FAR NE CORNER OF FA BY 00Z. EXPECT
MAXIMUM TEMPERATURES EARLY IN THE DAY WITH FALLING TEMPERATURES ONCE
NW SURFACE WINDS KICK IN. STILL LOOKING LIKE STRONGER WINDS TO
FOLLOW SNOW BAND SO LATER SHIFTS MAY NEED TO TRANSITION CURRENT
WARNINGS TO EITHER BLIZZARD OR ADVISORY TO HANDLE BLSN AND WIND
CHILLS. NAM A LITTLE QUICKER IN INCREASING WIND VS SLOWER GFS AS
TROUGH ROTATES THROUGH EAST HALF OF FA DURING DAY. WILL BACK UP
TIMING SLIGHTLY OF BLSN POTENTIAL INTO VALLEY.
BLOWING SNOW AND WIND CHILLS WILL BE MAIN ISSUE FROM VALLEY WEST
TONIGHT WITH SNOW GRADUALLY TAPERING OFF ACROSS NW MN DURING
EVENING. COLD ADVECTION LEVELS OFF AND WILL LIKELY STILL HAVE CLOUDS
ALONG WITH WIND. MODEL SOUNDINGS CONTINUE TO SHOW 30KTS TO MIX
THROUGH SHALLOW ADIABATIC LAYER SO TRAVEL WILL CERTAINLY BE A
CHALLENGE.
WINDS TO STEADILY DIMINISH DURING DAY SUNDAY BUT STILL WILL LIKELY
NEED WCHILL HEADLINES. COLD ADVECTION BOTTOMS OUT BUT WILL LIKELY
SEE MINIMAL TEMPERATURE RECOVERY.
SURFACE HIGH SETTLES IN SUNDAY NIGHT AND WILL BE COLDEST NIGHT WITH
LIGHT WINDS AND SKC.
HIGH SHIFTS EAST MONDAY SETTING UP RETURN FLOW AND SOME WARM
ADVECTION AHEAD OF WHAT LOOKS TO BE LIKE A SIMILAR INVERTED TROUGH
PASSAGE TUESDAY. MODELS HAVE BEEN CONSISTENT WITH FEATURE AND WILL
BUMP UP POPS FROM LATE MONDAY NIGHT INTO TUESDAY.
CHRISTMAS EVE/DAY LOOKS QUIET BUT COLD.
&&
.FGF WATCHES/WARNINGS/ADVISORIES...
ND...WINTER WEATHER ADVISORY UNTIL 12 PM CST SUNDAY FOR NDZ006>008-
014>016-024-026>030-038-039-049-052>054.
MN...WINTER WEATHER ADVISORY UNTIL 12 PM CST SUNDAY FOR MNZ001>004-
007-029.
WINTER STORM WARNING UNTIL 6 AM CST SUNDAY FOR MNZ005-006-008-
009-013>017-022>024-027-028-030>032-040.
&&
RIDDLE/ROGERS/AVHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND FORKS ND 720 AM CST SAT DEC 20 2008 MNZ001>004-007-029-NDZ008-016-027-029-030-039-053-211330- WEST POLK-NORMAN-CLAY-KITTSON-WEST MARSHALL-WILKIN-PEMBINA- EASTERN WALSH COUNTY-GRAND FORKS-STEELE-TRAILL-CASS-RICHLAND- 720 AM CST SAT DEC 20 2008 ...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 6 AM SUNDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT SNOW WILL CONTINUE TODAY WITH MOST SNOWFALL PRIOR TO NOON. TOTAL SNOW ACCUMULATIONS FROM 5 TO 9 INCHES ARE POSSIBLE. GUSTY NORTHWEST WINDS WILL DEVELOP LATER THIS AFTERNOON PRODUCING BLOWING SNOW IN OPEN AREAS ALONG WITH DANGEROUS WIND CHILLS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY WINDS WILL GRADUALLY DIMINISH SUNDAY HOWEVER DANGEROUS WIND CHILLS WILL CONTINUE MOST OF THE DAY. THE NEXT CHANCE FOR SNOW WILL BE MONDAY NIGHT AND TUESDAY AS ANOTHER AREA OF LOW PRESSURE AFFECTS THE AREA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED FOR SNOW AND VISIBILITY REPORTS. NDZ006-007-014-015-024-026-028-038-049-052-054-211330- TOWNER-CAVALIER-BENSON-RAMSEY-EDDY-NELSON-GRIGGS-BARNES-RANSOM- SARGENT-WESTERN WALSH COUNTY- 720 AM CST SAT DEC 20 2008 ...WINTER STORM WARMING REMAINS IN EFFECT UNTIL 6 AM SUNDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT SNOW WILL GRADUALLY DIMINISH DURING THE MORNING. TOTAL ACCUMULATIONS FROM 4 TO 6 INCHES ARE EXPECTED. NORTHWEST WINDS WILL INCREASE DURING THE DAY PRODUCING BLOWING SNOW IN OPEN AREAS AND DANGEROUS WIND CHILLS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY WINDS WILL GRADUALLY DIMINISH SUNDAY HOWEVER DANGEROUS WIND CHILLS WILL CONTINUE MOST OF THE DAY. THE NEXT CHANCE FOR SNOW WILL BE MONDAY NIGHT AND TUESDAY AS ANOTHER AREA OF LOW PRESSURE AFFECTS THE AREA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED FOR SNOW AND VISIBILITY REPORTS. MNZ005-006-008-009-013>017-022>024-027-028-030>032-040-211330- ROSEAU-LAKE OF THE WOODS-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON- RED LAKE-EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN- SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WEST OTTER TAIL- EAST OTTER TAIL-WADENA-GRANT- 720 AM CST SAT DEC 20 2008 ...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 6AM SUNDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT SNOW WILL CONTINUE TODAY BECOMING HEAVY AT TIMES. TOTAL SNOW ACCUMULATIONS OF 6 TO 10 INCHES ARE POSSIBLE. THE SNOW SHOULD BEGIN TO TAPER OFF LATER THIS EVENING. LATER THIS EVENING NORTHWEST WINDS WILL INCREASE PRODUCING DANGEROUS WIND CHILLS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY WINDS WILL GRADUALLY DIMINISH SUNDAY HOWEVER DANGEROUS WIND CHILLS WILL CONTINUE MOST OF THE DAY. THE NEXT CHANCE FOR SNOW WILL BE MONDAY NIGHT AND TUESDAY AS ANOTHER AREA OF LOW PRESSURE AFFECTS THE AREA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED. VOELKER
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1007 AM CST SAT DEC 20 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1003 AM SNOW LITCHVILLE 46.66N 98.19W
12/20/2008 M3.5 INCH BARNES ND CO-OP OBSERVER
STORM TOTAL
1003 AM SNOW VALLEY CITY 46.92N 98.01W
12/20/2008 E5.0 INCH BARNES ND LAW ENFORCEMENT
STORM TOTAL
1003 AM SNOW LISBON 46.44N 97.68W
12/20/2008 E5.0 INCH RANSOM ND BROADCAST MEDIA
STORM TOTAL
1003 AM SNOW HAVANA 45.95N 97.62W
12/20/2008 E3.5 INCH SARGENT ND CO-OP OBSERVER
STORM TOTAL
&&
JKAISERPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1028 AM CST SAT DEC 20 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1022 AM SNOW 5 NE SARLES 49.00N 98.92W
12/20/2008 M5.0 INCH CAVALIER ND CO-OP OBSERVER
STORM TOTAL
1022 AM SNOW HANSBORO 48.95N 99.38W
12/20/2008 M4.0 INCH TOWNER ND CO-OP OBSERVER
STORM TOTAL
&&
JKAISERThe national radar mosaic for the moment the first event began.
9 extreme cold/wind chill. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2008Every state in 2008This day in weather historyWarnings in Minnesota, December 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 138592, 138593, 138594, 138595, 138596, 138597, 138598, 138599, 138600.